Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Minimizing functions for an uncertainty principle on locally compact groups of bounded representation dimension

Author: Eberhard Kaniuth
Journal: Proc. Amer. Math. Soc. 135 (2007), 217-227
MSC (2000): Primary 43A30, 43A40
Published electronically: June 29, 2006
MathSciNet review: 2280190
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a locally compact group of bounded representation dimension $ d(G)$. Then, for any integrable function $ f$ on $ G$, the product of the measures of the support of $ f$ and the support of its operator-valued Fourier transform on the dual space of $ G$ is bounded below by $ 1/d(G)$. We classify all functions for which equality holds and prove criteria for when such functions exist.

References [Enhancements On Off] (What's this?)

  • 1. J. Dixmier, $ C^\ast$-algebras, North-Holland, Amsterdam, 1977.MR 0458185 (56:16388)
  • 2. D.L. Donoho and P.B. Stark, Uncertainty principles and signal discovery, SIAM J. Appl. Math. 49 (1989), 906-931. MR 0997928 (90c:42003)
  • 3. S. Echterhoff and E. Kaniuth, Certain group extensions and twisted covariance algebras with generalized continuous trace, Lecture Notes in Math. 1359 (1988), 159-169. MR 0974312 (90c:46083)
  • 4. G.B. Folland, A course in abstract harmonic analysis, CRC Press, Boca Raton, 1995.MR 1397028 (98c:43001)
  • 5. W. Hauenschild and E. Kaniuth, Harmonische Analyse auf Gruppen mit endlich-dimensionalen irreduziblen Darstellungen, Math. Z. 144 (1975), 239-256.MR 0390125 (52:10951)
  • 6. J.A. Hogan, A qualitative uncertainty principle for locally compact abelian groups, Miniconferences on harmonic analysis and operator algebras (Canberra 1987), Proc. Centre Math. Anal. Austral. Nat. Univ., Vol. 16 (1988), pp. 133-142.MR 0953989 (89k:43006)
  • 7. J.A. Hogan, A qualitative uncertainty principle for unimodular groups of type I, Trans. Amer. Math. Soc. 340 (1993), 587-594. MR 1102222 (94b:43003)
  • 8. A. Kleppner and R.L. Lipsman, The Plancherel formula for group extensions, Ann. Sci. Ec. Norm. Sup. 5 (1972), 459-516. MR 0342641 (49:7387)
  • 9. G. Kutyniok, A weak qualitative uncertainty principle for compact groups, Illinois J. Math. 47 (2003), 709-724. MR 2007232 (2004h:43006)
  • 10. G. Kutyniok, A qualitative uncertainty principle for functions generating a Gabor frame on LCA groups, J. Math. Anal. Appl. 279 (2003), 580-596.MR 1974047 (2004d:43006)
  • 11. T. Matolcsi and J. Szücs, Intersection des mesures spectrales conjugèes, C.R. Acad. Sci. Paris 277 (1973), 841-843. MR 0326460 (48:4804)
  • 12. C.C. Moore, Groups with finite dimensional irreducible representations, Trans. Amer. Math. Soc. 166 (1972), 401-410. MR 0302817 (46:1960)
  • 13. D.J.S. Robinson, Finiteness conditions and solvable groups. I, Springer, Berlin-Heidelberg-New York, 1972.
  • 14. K.T. Smith, The uncertainty principle on groups, SIAM J. Appl. Math. 50 (1990), 876-882. MR 1050918 (91i:94008)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 43A30, 43A40

Retrieve articles in all journals with MSC (2000): 43A30, 43A40

Additional Information

Eberhard Kaniuth
Affiliation: Institut für Mathematik, Universität Paderborn, D-33095 Paderborn, Germany

Received by editor(s): July 9, 2005
Received by editor(s) in revised form: August 1, 2005
Published electronically: June 29, 2006
Communicated by: Michael T. Lacey
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society